Utah, 2016

Winter Storm and High Wind in Utah, March 27 to 30, 2016

March 27 to 30, 2016 · NWS SLC · 5 events in 5 counties and zones

A strong winter storm moved through Utah during the last few days of the month, producing strong winds as well as heavy snowfall in both northern and southern Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong winter storm moved through Utah during the last few days of the month, producing strong winds as well as heavy snowfall in both northern and southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 27, 3:06 PM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Mar 27, 3:06 PM MST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
406 PM MDT SUN MAR 27 2016

.SYNOPSIS...A STRONG SPRING STORM SYSTEM WILL SETTLE INTO THE
GREAT BASIN EARLY MONDAY AND IMPACT UTAH THROUGH MIDWEEK. HIGH
PRESSURE ALOFT WILL RETURN FOR LATE IN THE WEEK.

&&

.SHORT TERM (THROUGH 12Z WEDNESDAY)...
WATER VAPOR LOOP SHOWS A WEAK RIDGE OVERHEAD....AS THE NEXT STORM
SYSTEM ENTERS THE PACIFIC NORTHWEST. AMDAR 400-250MB WIND
OBSERVATIONS PLACE A CYCLONIC 80-110KT JET OVER THE PACIFIC
NORTHWEST COAST. GOES/HRRR/12Z KSLC RAOB INDICATE THE PRECIPITABLE
WATER VALUE RANGES BETWEEN 0.15"-0.20" MOUNTAINS...TO 0.20"-0.35"
MOST VALLEYS. BLENDED PRECIPITABLE WATER PRODUCT SHOWS AN
ATMOSPHERIC RIVER FROM NEAR HAWAII INTO CENTRAL CALIFORNIA.

RAP 850-700MB THICKNESS/SATURATED EQUIVALENT POTENTIAL
TEMPERATURE/STREAMLINES INDICATE THE COLD FRONT WILL ENTER THE
NORTHWEST CORNER OF UTAH LATE THIS AFTERNOON. WITH HEIGHT FALLS AND
DIURNAL INSTABILITY...ISOLATED TO SCATTERED SHOWERS ARE EXPECTED.

THIS ACTIVITY WILL CONTINUE TO SPREAD SOUTHEAST INTO NORTHERN UTAH
AND SOUTHWEST WYOMING TONIGHT...WITH THE FRONTAL BOUNDARY PASSING
WENDOVER AND NEARING EVANSTON BY MORNING. COLD AIR WILL LAG A
BIT...WITH NORTHERN VALLEYS MIXING OR BRIEFLY CHANGING TO SNOW BY
TUESDAY MORNING WITH LITTLE IMPACTS EXPECTED.

700MB CYCLONE APPROACHES WENDOVER MONDAY AFTERNOON...INCREASING
ISENTROPIC UPGLIDE ABOVE THE RETREATING WARM FRONT. HEAVY
PRECIPITATION IS EXPECTED TO FILL IN ON THE COLD SIDE OF THE
BOUNDARY NEAR THE THE NEVADA BORDER DURING THE
AFTERNOON...SPREADING NORTHEAST ACROSS THE WEST DESERT DURING THE
EVENING.

COLDER AIR FINALLY ARRIVES FROM THE WEST MONDAY EVENING...REACHING
THE WASATCH FRONT TUESDAY MORNING. IT IS WITH THIS PROGRESSION
THAT VALLEY SNOW WILL BECOME MORE WIDESPREAD. THIS COLD FRONT
CROSSES THE REST OF THE AREA FROM THE SOUTHWEST TUESDAY MORNING.

FLOW NEVER GOES NORTHWEST WITH THIS SYSTEM. INSTEAD THE SOUTHWEST
FLOW TUESDAY BECOMES EASTERLY WENDESDAY AS THE SYSTEM PRESSES TO
THE SOUTHEAST.

WITH THIS SYSTEM PROGRESSION...SOME IMPORTANT NOTES. FIRST...MOST
SIGNIFICANT VALLEY ACCUMULATIONS ARE EXPECTED WEST OF INTERSTATE
15. MOUNTAINS SHOULD FAIR BETTER...WITH BEST RATES LATE MONDAY
NIGHT AND TUESDAY WITH THE COLD FRONT. HOWEVER IT IS IMPORTANT TO
NOTE THAT THIS SYSTEM WILL BECOME QUITE CONVECTIVE BY
TUESDAY...MEANING SNOW ACCUMULATIONS WILL VARY GREATLY. LOCATIONS
FAVORED IN SOUTHWEST FLOW WILL ADD OROGRAPHIC ENHANCEMENT.

FOR THESE REASONS...DECIDED TO GO WITH WARNINGS ALONG THE NEVADA
BORDER...AND ADVISORIES FOR THE MOUNTAINS (OVER AN EXTENDED
PERIOD) AS IMPACTS WILL BE PERIODIC AND DEPEND ON SNOW
RATES...DIURNAL TIMING DUE TO SUN ANGLE AND WARM SOIL
TEMPERATURES.

GUSTY SOUTH WINDS ARE FORECAST ACROSS SOUTHERN UTAH MONDAY AHEAD
OF THE COLD FRONT...WITH 700MB FLOW INCREASING TO 50KTS...WITH
8-11MB PRESSURE FALLS. A WIND ADVISORY HAS BEEN POSTED.

.LONG TERM (AFTER 12Z WED)...
MODELS HAVE RETURNED TO BETTER AGREEMENT AT THE START OF THE LONG
TERM PERIOD DEPICTING THE PRIMARY LOW CENTER HEADING OFF INTO THE
PLAINS WITH A REMNANT CENTER OVER SWRN UT. COOL MOIST LOW LEVELS
ARE STILL IN PLACE ACROSS THE NRN AND WRN CWA WITH A THREAT OF
LINGERING MORNING PRECIP. THE AIRMASS DRIES AND WARMS SOMEWHAT
DURING THE DAY WITH SHOWERY PRECIP CONTINUING INTO THE AFTN MAINLY
OVER HIGHER TERRAIN.

THE DRYING PROCESS CONTINUES INTO WED NIGHT. THE EC WANTS TO DROP
A TRAILING SHORT WAVE OUT OF THE NORTH THU THAT CLIPS THE NRN AND
ERN CWA WHILE THE GFS KEEPS THIS WAVE TOO FAR EAST TO IMPACT OUR
AREA. HAVE KEPT MINIMAL POPS IN THE NRN AND CENTRAL MTNS AS A NOD
TO THE EC.

EXPECT A CONTINUED WARMING AND DRYING TREND INTO THE WEEKEND AS
SHORT WAVE RIDGING MOVES INTO THE CWA. THE MODELS GET OUT OF PHASE
AGAIN OVER THE WEEKEND WITH THE GFS FLATTENING THE RIDGE SUN AS
A SHORT WAVE TROF CLIPS THE NORTH WHILE THE EC BRINGS THIS WAVE
THRU 24 HOURS LATER. SO CONFIDENCE DROPS OFF IN THE FORECAST
AFTER SAT. HOWEVER IT SHOULD BE A GENERALLY MILD AND DRY WEEKEND
FOR MOST OF THE CWA REGARDLESS.

&&

.AVIATION...EXPECT SOUTHERLY WINDS TO CONTINUE AT THE SLC TERMINAL
THROUGH ABOUT 09Z BEFORE SHIFTING TO THE WEST. THERE IS A 40 PERCENT
CHANCE OF WINDS SHIFTING TO THE WEST AS EARLY AS 07Z. SHOWERS WILL
DEVELOP BEHIND THE WIND SHIFT BUT REDUCED VISIBILITY IN RAIN AND
HIGH END MVFR CONDITIONS ARE NOT EXPECTED UNTIL ABOUT 11-13Z. THERE
IS A 30 PERCENT CHANCE THAT VSBYS WILL REMAIN ABOVE MVFR LEVELS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM 8 AM TO 10 PM MDT MONDAY FOR UTZ016-019-020-
     518.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM MDT
     WEDNESDAY FOR UTZ007>010-517.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 10 PM MDT TUESDAY
     FOR UTZ005-015.

WY...NONE.
&&

SHORT TERM...ROGOWSKI
LONG TERM...WILENSKY
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 27, 3:32 PM MST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
432 PM MDT SUN MAR 27 2016

UTZ001>016-019>021-517-518-WYZ021-281230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
432 PM MDT SUN MAR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL BRING RAIN AND SNOW TO THE FAR NORTHERN OUTLOOK
AREA TONIGHT. ACCUMULATING SNOW COULD BRING TRAVEL IMPACTS ALONG
I-84 WEST OF TREMONTON AND OVER THE MOUNTAIN PASSES AROUND THE
CACHE VALLEY. BRIEF TRAVEL IMPACTS ARE ALSO POSSIBLE IN THE CACHE
AND WASATCH FRONT VALLEYS NORTH OF OGDEN AROUND SUNRISE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOUTHERLY WINDS WILL BECOME STRONG ON MONDAY SOUTH OF THE COLD
FRONT. THE STRONGEST WINDS ARE EXPECTED ACROSS SOUTHWESTERN AND
SOUTH CENTRAL UTAH DURING THE AFTERNOON AND EARLY EVENING.

SNOW COULD CONTINUE TO IMPACT TRAVEL MONDAY MORNING ACROSS THE FAR
NORTHERN OUTLOOK AREA. SNOW WILL ALSO BRING TRAVEL IMPACTS TO
ALL ROUTES THROUGH THE NORTHERN AND CENTRAL MOUNTAINS AT TIMES
MONDAY THROUGH WEDNESDAY MORNING.

HEAVY SNOWFALL IS ALSO EXPECTED IN THE VALLEYS ALONG THE NEVADA
BORDER FROM NORTHWEST UTAH SOUTH THROUGH WEST CENTRAL UTAH MONDAY
AND MONDAY NIGHT WITH SNOW SHOWERS LINGERING THROUGH TUESDAY.

COLDER AIR SPREADS ACROSS MUCH OF THE OUTLOOK AREA TUESDAY AND
ACCUMULATING SNOW SHOWERS COULD DEVELOP ACROSS MOST OF THE
NORTHERN AND WESTERN VALLEYS AT TIMES TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

4 winter storm, 1 high wind. Local standard time, as filed.

Winter Storm, Great Salt Lake Desert and Mountains

When
March 27, 8:00 PM MST to March 30, 1:00 AM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Reported by
SNOTEL

The George Creek SNOTEL received 2.70 inches of liquid equivalent precipitation, or approximately 27 inches of new snow.

Winter Storm, Wasatch Mountains I-80 North

When
March 28, 3:00 AM MST to March 30, 7:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Powder Mountain received a storm total of 27 inches of snow.

Winter Storm, West Central Utah

When
March 28, 9:00 AM MST to March 30, 7:00 AM MST
Where
West Central Utah forecast zone
Reported by
SNOTEL

The Takka Wiiya SNOTEL near the Utah/Nevada border received 2.10 inches liquid equivalent precipitation, or approximately 25 inches of snow.

High Wind, Utahs Dixie and Zion National Park

When
March 28, 7:15 PM MST to 11:04 PM MST
Where
Utahs Dixie and Zion National Park forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

Strong winds were observed ahead of the cold front in far southwest Utah, with peak recorded wind gusts of 60 mph at the St. George Airport AWOS and 59 mph at the White Reef RAWS.

Winter Storm, Southern Mountains

When
March 28, 9:00 PM MST to March 30, 1:00 PM MST
Where
Southern Mountains forecast zone
Reported by
Trained Spotter

Brian Head Resort received a storm total of 27 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626334, 626335, 626339, 626341, 626342.